When celebrities die from drug interactions it makes headlines. But ordinary people die every day as a result of the wrong combination of medications. These deaths don’t make news, but they are no less tragic.

Years ago we were contacted by a grieving young widow. Her husband was taking a popular antihistamine called Seldane. He had been mowing the lawn on a hot day. Taking a break, he came into the house and drank a couple of glasses of grapefruit juice. Within a few hours he collapsed and died from an irregular heart rhythm brought on by excessive levels of Seldane, though he had taken only his usual pill.

The FDA eventually had Seldane taken off the market. It was the first non-sedating antihistamine. Even though it was an excellent allergy medicine, the drug had the potential to interact badly with many other medications. Despite numerous warnings and letters to doctors and pharmacists, it seemed impossible to prevent patients from getting incompatible combinations with Seldane.

A study published more than a decade ago (Journal of the American Medical Association, April 10, 1996) showed that pharmacists didn’t always catch potentially lethal interactions. Investigators went to 50 drug stores with prescriptions for Seldane and erythromycin (an antibiotic). In 16 stores both drugs were dispensed without any warnings.

We hope pharmacists are more vigilant today because the likelihood that patients will get incompatible prescriptions may be higher than ever. A study of prescribers’ knowledge about drug interactions has revealed some shocking statistics (Drug Safety, June, 2008).

Researchers mailed 12,500 surveys to physicians, nurse practitioners and physician assistants. These prescribers were asked to determine the safety of 14 drug pairs. Of the 950 who responded, fewer than half correctly identified all the unsafe combinations.

Keep in mind that these health professionals could have looked up the answers on their computers or in a reference book. Even with such resources at their fingertips, four out of five prescribers did not recognize the danger of combining the acid reducer cimetidine (Tagamet) with the blood thinner warfarin (Coumadin). Such a combination could cause a serious hemorrhage.

Even when pharmacists detect a dangerous drug interaction, they aren’t always able to contact the prescriber. Telephone tag can be frustrating and some physicians never return a pharmacist’s phone call
.
That’s why it is so crucial for patients and their loved ones to double-check drug combinations themselves. Making sure a prescriber knows everything a patient takes is the first step. To help with this, we offer our free guide: Drug Safety Questionnaire. It is available at www.peoplespharmacy.com.

Check with your pharmacist as well as the prescriber. The Web site www.iGuard.org can also help flag dangerous drug combinations.

If you follow these precautions, you should be safer. It would be better not to make headlines, especially not on the obituary page.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.